Osaka Journal of Mathematics

Deformations of special Legendrian submanifolds with boundary

Guangcun Lu and Xiaomin Chen

Full-text: Open access


In this paper, for a compact special Legendrian submanifold with smooth boundary of contact Calabi--Yau manifolds we study the deformation of it with boundary confined in an appropriately chosen contact submanifold of codimension two which we also call a scafford (Definition 2.3) by analogy with Butsher [1]. Our first result shows that it cannot be deformed, and the second claims that deformations of such a special Legendrian submanifold forms a one-dimensional smooth manifold under suitably weaker boundary confinement conditions. They may be viewed as supplements of the closed case considered by Tomassini and Vezzoni [17].

Article information

Osaka J. Math., Volume 51, Number 3 (2014), 673-695.

First available in Project Euclid: 23 October 2014

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C10: $G$-structures 53D10: Contact manifolds, general 53C25: Special Riemannian manifolds (Einstein, Sasakian, etc.) 53C38: Calibrations and calibrated geometries


Lu, Guangcun; Chen, Xiaomin. Deformations of special Legendrian submanifolds with boundary. Osaka J. Math. 51 (2014), no. 3, 673--695.

Export citation


  • A. Butscher: Deformations of minimal Lagrangian submanifolds with boundary, Proc. Amer. Math. Soc. 131 (2003), 1953–1964.
  • P. de Bartolomeis: Geometric structures on moduli spaces of special Lagrangian submanifolds, Ann. Mat. Pura Appl. (4) 179 (2001), 361–382.
  • D. Gayet and F. Witt: Deformations of associative submanifolds with boundary, Adv. Math. 226 (2011), 2351–2370.
  • H. Geiges: An Introduction to Contact Topology, Cambridge Studies in Advanced Mathematics 109, Cambridge Univ. Press, Cambridge, 2008.
  • R. Harvey and H.B. Lawson, Jr.: Calibrated geometries, Acta Math. 148 (1982), 47–157.
  • D.D. Joyce: Riemannian Holonomy Groups and Calibrated Geometry, Oxford Graduate Texts in Mathematics 12, Oxford Univ. Press, Oxford, 2007.
  • \begingroup DD. Joyce: Special Lagrangian submanifolds with isolated conical singularities. II. Moduli spaces, Ann. Global Anal. Geom. 25 (2004), 301–352. \endgroup
  • A. Kovalev and J.D. Lotay: Deformations of compact coassociative 4-folds with boundary, J. Geom. Phys. 59 (2009), 63–73.
  • D. McDuff and D. Salamon: Introduction to Symplectic Topology, second edition, Oxford Univ. Press, New York, 1998.
  • R.C. McLean: Deformations of calibrated submanifolds, Comm. Anal. Geom. 6 (1998), 705–747.
  • C.B. Morrey, Jr.: A variational method in the theory of harmonic integrals. II, Amer. J. Math. 78 (1956), 137–170.
  • C.B. Morrey, Jr.: Multiple Integrals in the Calculus of Variations, Die Grundlehren der mathematischen Wissenschaften 130, Springer-Verlag New York, Inc., New York, 1966.
  • T. Pacini: Special Lagrangian conifolds, I: moduli spaces, arXiv:1002.1222v1 [math.DG].
  • S. Salur: Deformations of special Lagrangian submanifolds, Commun. Contemp. Math. 2 (2000), 365–372.
  • \begingroup G. Schwarz: Hodge Decomposition–-A Method for Solving Boundary Value Problems, Springer, Berlin, 1995. \endgroup
  • J. Simons: Minimal varieties in riemannian manifolds, Ann. of Math. (2) 88 (1968), 62–105.
  • \begingroup A. Tomassini and L. Vezzoni: Contact Calabi–Yau manifolds and special Legendrian submanifolds, Osaka J. Math. 45 (2008), 127–147. \endgroup \endthebibliography*